Woman receives wrong medication from pharmacy for son
Dosage given out at 10 times prescribed amount
CARRIZO SPRINGS, Texas - A Carrizo Springs mom says a prescription filled for her autistic son could have seriously harmed him.
Now, she wants to give a warning about the importance of double-checking the labels on your prescription medications.
Gloria Martinez's son, Jonathan, was diagnosed with Autism at a very young age.
For most of his life, he's been medication-free, but in February, a doctor decided he may need to try Abilify for his mood swings.
Martinez said her son was prescribed 2 mg of Abilify.
She said she took the prescription to the pharmacy at the Walmart in Carrizo Springs.
She began giving her son the medication but after a few days, she said she noticed a change she described as dramatic and frightening.
"His mouth wouldn't close. He was drooling. I tried to feed him and he couldn't swallow," Martinez said.
Concerned, Martinez looked at the medication and said the label read 20 mg of Abilify, 10 times the dosage her son was prescribed.
Martinez immediately took her son to a hospital, then she went to the Walmart pharmacy where the prescription was filled.
"(The pharmacist) just said, 'We're really sorry. We're really sorry. We made a mistake,'" Martinez said.
After a few days in the hospital, Jonathan's condition improved, but Martinez said she won't be using that Walmart pharmacy again.
"Just thinking about it, it hurts. He has to deal with Autism everyday but to see him with more ... It was very traumatic. It was very traumatic for all of us," Martinez said.
On Thursday afternoon, Walmart issued this statement in response to Martinez's accusations:
"We work hard every day to ensure we live up to the high standards we set for ourselves and that our customers expect. We have quality control measures in place to help ensure that our customers receive the exact medications prescribed. In this individual case, we deeply regret this incident occurred despite our quality control measures. We have apologized to the Martinez family and are thankful that Mr. Martinez appears to have suffered no long-term effects from the one-time dosage. We take customer safety seriously and have reviewed our procedures carefully to avoid a similar incident in the future."
Copyright 2012 by KSAT.com All rights reserved. This material may not be published, broadcast, rewritten or redistributed.